Kansas, 2008

Hail and Damaging Winds in Kansas, May 8, 2008

May 8, 2008 · NWS ICT · 8 events in 3 counties and zones

A line of storms merged with a supercell over Reno County. This resulted in golf ball sized hail and wind gusts of 60 to 65 mph across parts of South Central into Southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of storms merged with a supercell over Reno County. This resulted in golf ball sized hail and wind gusts of 60 to 65 mph across parts of South Central into Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 5:23 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 8, 5:23 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT THU MAY 8 2008

.UPDATE...

&&

.AVIATION...00Z TAFS RSL/SLN/HUT/ICT/CNU
MAIN AVIATION CONCERN WILL BE TSRA POTENTIAL THIS EVE AND
OVERNIGHT ACROSS THE ENTIRE AREA. CURRENT CONVECTION ACROSS WEST-
CENTRAL KS IS IN ASSOCIATION WITH LOW-LEVEL MOISTURE CONVERGENCE
MAXIMUM WHICH WILL TRANSLATE EAST-SOUTHEASTWARD ACROSS
CENTRAL/SOUTH CENTRAL KS TONIGHT AIDED BY RESPECTABLE SHORTWAVE
TROF ALOFT. GIVEN SHORT RANGE MODELS STILL INDICATING CONVECTION
MAY MERGE/DEVELOP INTO AN MCS...WILL UTILIZE BEST GUESS TIMING OF
TEMPO TSRA GROUPS AT RSL/SLN/HUT/ICT...AND ONLY CARRY VCTS AT CNU
SINCE UNCERTAIN HOW CONVECTION WILL HOLD TOGETHER AFTER 09Z.
AT LEAST SOME TRANSIENT MVFR CIGS POSSIBLE BEHIND CONVECTION LATE
TONIGHT INTO FRI AM...BUT WILL CARRY SCT CLOUD DECKS AT THIS TIME.

JMC

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT THU MAY 8 2008/

DISCUSSION...
FORECAST CONCERNS...SEVERE POTENTIAL WITH CONVECTIVE COMPLEX
TONIGHT...THEN WEEKEND FORECAST.

THE ANTICIPATED CONVECTIVE EPISODE FOR LATE THIS EVENING AND
OVERNIGHT HAS COMMENCED OUT ACROSS THE CENTRAL HIGH PLAINS AT
MID-AFTERNOON. RATHER HIGH CONFIDENCE IN THE TONIGHT FORECAST
WITH GOOD AGREEMENT IN SHORT TERM AND MESO MODELS...IN TAKING
MESOSCALE SYSTEM ACROSS MUCH OF THE FORECAST AREA. DESPITE THE
MODEST ELEVATED CAPE VALUES AROUND 750 J/KG AFTER DARK...THE
IMPRESSIVE 1-6KM LAYER BULK SHEAR WHICH TRANSLATES EASTWARD
WITH THE EXPECTED CONVECTION AND ASSOCIATED MID/UPPER LEVEL
SHORTWAVE...WILL BE SUFFICIENT FOR ORGANIZED SEVERE
WEATHER/DAMAGING WIND/HAIL EVENT. MODEL CONSENSUS SUGGESTS
ACTIVITY WILL ARRIVE IN THE RUSSELL AND GREAT BEND AREA BETWEEN
02-03Z...THEN ALONG THE TURNPIKE BY 05-06Z. WILL INSERT SEVERE
WORDING IN THESE AREAS PRIOR TO 06Z. EXPECT MORE MARGINALLY
SEVERE...MAINLY STRONG...STORMS POST MIDNIGHT AS CONVECTION
AFFECTS AREAS EAST OF THE TURNPIKE.

AFTER BRIEF RESPIT ON FRIDAY...CHANCES FOR CONVECTION WILL
RETURN ON SATURDAY...AS A MORE VIGOROUS UPPER TROF DROPS
SOUTHEAST ACROSS THE NORTHERN ROCKIES AND ACROSS THE PLAINS.
TIMING OF THE SURFACE COLD FRONT WILL REMAIN KEY TO POTENTIAL
FOR ANY SEVERE WEATHER...MAINLY ACROSS SOUTHEAST KANSAS. SHEAR
PROFILES MORE THAN ADEQUATE...THOUGH BEST INSTABILITY LOOKS TO
RESIDE JUST SOUTH OF THE BORDER ACROSS NORTHEAST OKLAHOMA.
OTHERWISE DRIER AND COOLER FOR MOTHERS DAY ON SUNDAY.

FOR THE OUTER PERIODS...WHILE REMAINING A BIT DIFFERENT IN THE
DETAILS/TIMING...THE MEDIUM RANGE MODELS SUGGEST ANOTHER UPPER
TROF TO AFFECT THE AREA BY TUESDAY INTO WEDNESDAY. WILL CONTINUE
WITH MODEST CHANCE POPS TUESDAY...LINGERING SOUTHEAST INTO EARLY
WEDNESDAY. DECENT COOLING POTENTIAL BEHIND FRONT FOR MID-WEEK.

DARMOFAL

AVIATION...
18Z TAFS...WHILE VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE REST
OF THE AFTERNOON IN CENTRAL KANSAS AND INTO THE EVENING IN SOUTH
CENTRAL AND SOUTHEAST KANSAS...A LINE OF THUNDERSTORMS IS GOING TO
MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT. FOR NOW WILL
KEEP THE VCTS UNTIL WE HAVE A BETTER IDEA WHEN THE THUNDER WILL
AFFECT EACH TAF SITE. IFR CEILINGS WILL LIKELY CONTINUE BEHIND THE
THUNDERSTORMS INTO THE MORNING HOURS.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  71  52  70 /  80  10  10  50
HUTCHINSON      52  70  49  67 /  80  10  10  50
NEWTON          53  68  50  68 /  80  10  10  50
ELDORADO        54  70  50  68 /  80  20  10  50
WINFIELD-KWLD   55  72  51  72 /  70  10  10  50
RUSSELL         50  70  50  64 /  90  10  20  50
GREAT BEND      51  70  51  65 /  90  10  10  50
SALINA          52  69  50  66 /  80  10  20  50
MCPHERSON       52  69  50  67 /  80  10  10  50
COFFEYVILLE     56  72  51  75 /  60  20  10  50
CHANUTE         55  69  50  70 /  70  30  10  50
IOLA            54  68  49  69 /  80  30  10  50
PARSONS-KPPF    56  71  51  73 /  60  20  10  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 6:34 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT THU MAY 8 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
734 PM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-EVENING INTO THE EARLY
OVERNIGHT HOURS ACROSS A GOOD PORTION OF CENTRAL AND SOUTH CENTRAL
KANSAS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS TO
70 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. A THUNDERSTORM COMPLEX
IS EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS BY MID
EVENING...AND MOVE EAST ACROSS MUCH OF THE AREA TONIGHT. ALTHOUGH
SEVERE WEATHER WILL BECOME LESS LIKELY LATE TONIGHT...A FEW STRONG
STORMS WILL BE POSSIBLE AS THE COMPLEX MOVES INTO SOUTHEASTERN
KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR LINGERING STORMS ACROSS SOUTHEAST
KANSAS EARLY FRIDAY MORNING...WITH A SLIGHT CHANCE FOR STORMS
NORTH OF I-70 IN CENTRAL KANSAS LATE FRIDAY NIGHT. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...THOUGH A LOCALLY STRONG STORM
WITH SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT.

A BETTER CHANCE FOR THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA
ON SATURDAY INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR A
FEW SEVERE STORMS IN SOUTHEAST KANSAS...MAINLY SATURDAY AFTERNOON
AND EVENING...WITH A FEW STRONG STORMS POSSIBLE ACROSS THE REST
OF THE AREA.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY INTO EARLY
WEDNESDAY ACROSS MUCH OF THE AREA. STRONG STORMS CANNOT BE RULED
OUT. PLEASE CHECK BACK FOR LATER FORECASTS AND OUTLOOKS ON THE
POTENTIAL FOR ANY SEVERE WEATHER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM MID-EVENING INTO THE EARLY
OVERNIGHT HOURS ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/KED

The radar

The Wichita radar (KICT), 93 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Reno

When
May 8, 8:11 PM CST
Where
Reno County, 0.88 mi SW of Sylvia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.960, -98.430

Hail, Reno

When
May 8, 8:23 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Hail, Reno

When
May 8, 8:26 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.960, -98.410

Thunderstorm Wind, Cowley

When
May 8, 10:54 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
37.160, -97.030

Thunderstorm Wind, Chautauqua

When
May 8, 11:35 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -96.500

Hail, Chautauqua

When
May 8, 11:35 PM CST
Where
Chautauqua County, Cedar Vale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.100, -96.500

Thunderstorm Wind, Chautauqua

When
May 8, 11:50 PM CST
Where
Chautauqua County, Sedan
Measured
55 kt (63 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Hail, Chautauqua

When
May 8, 11:50 PM CST
Where
Chautauqua County, Chautauqua
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.020, -96.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105510, 105511, 105513, 105515, 105516, 105519, 105518, 105520.